Thunderstorm Wind, Emporia
- When
- July 20, 3:50 PM EST
- Where
- Emporia County, 1 mi E of Emporia
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.683, -77.517
Large limbs down. Limbs blocking Route 58.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 20, 2:45 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 345 PM EDT SAT JUL 20 2002 TNGT...UPR SYSTEM TRACKING ESE THRU CAROLINAS THS EVE...ENHNCD A LTL PRHPS DUE TO COLUMN STRETCHING AS IT EXITED E OF THE MTNS. NE SFC WNDS AIDING IN A LTL LLVL UPSLOPE...OVR INLAND AREAS...RESULTING IN THAT CNVCTN...WHCH WL TRACK THRU SRN VA. CNVCTN IN CNTRL NC AND SRN VA WL TRACK INTO NERN NC THIS EVE. MIDLVL WSHFT OVR SRN VA AND NC SEEN IN PROFILER DATA...ALSO AIDING IN THE DVLPMT OF CNVCTN. SOME DEEP DRYING STILL SEEN IN WTR VPR IMAGERY...SO NRN AREAS SHUD SEE SFC DEW PTS DROP INTO LWR/MID 60S TNGT AND TMRW. DEW PTS IN ORF/ECG MAY DROP TO ARND 70. CONFINING RAIN CHCS S OF RIC AND S OF WAL. LOWS IN UPR 60S TO LWR 70S. SUNDAY AND MON...UPR SYSTEM WASHES OUT OVR NC...WTH NRN EDGE OF CHANNELED VORTICITY NUDGING INTO ORF/ECG AREA. WK SFC HGH EXITS NEW ENGLAND...AND SFC WNDS SHFT TO S BY MON...SO WTH JUST WK LLVL FRCG...KPG SMALL CHCS FOR TSTMS NE NC WHERE DEEPER MOISTURE IN PLC. TEMPS GNRLY ARND 90 TO LWR 90S SUNDAY...AND APPCHG MID 90S INTERIOR SRN AREA MONDAY. COOLER AT COAST WTH ONSHORE SFC WNDS. TUE...ANTHR UPR SYSTEM APPCHS IN NW NRN STREAM FLO...AND WK SFC WSHFT BNDRY TRACKS TWD WRN AREAS...SO SMALL CHC SCT TSTMS TUE AFTN ARND LOUISA...FVX AND AVC. TEMPS IN LWR 90S...BUT COOLER AT WTR. WED THRU FRI...LONG RANGE MDLS CONT TO HV DIFFICULTIES RESOLVING FEATURES IN XTND TIME FRAME...AS IS TYPICAL IN THE SUMMER DOLDRUMS PD. WK...BRD NRN STREAM UPR TROF FCSTD TO BE OVR ERN U.S....BUT NRN STREAM IMPULSES TRACK WELL N OF THE REGION. LLVL WSHFT BNDRY FCSTD TO STALL OVR CNTRL/ERN AREAS...BUT NOT QUITE MK IT TO THE COAST. ISOLD ACTVTY PSBL EACH AFTN...BUT BEST CHCS STILL WED WHEN BETTER-DEFINED UPR SYSTEM SKIRTS N OF OUR AREA. WTH WK WSHFT CNVRGNC BNDRY IN OUR AREAS INTO FRI...CUD CRTNLY ARGUE FOR WDLY SCT SCTVTY EACH AFTN...BUT LTL TO NO UPR SUPPORT FOR MORE ORGANIZED...WDSPRD CNVCTN...ALSO...DRY GROUND AND DROUGHT CONDITIONS...SO ONLY HIDDEN 20% CHC EACH DAY. TEMPS NR OR A LTL ABV NORMAL THRU THE PD. CSTL WTRS...LGT ONSHORE FLO THRU SUNDAY...THEN TURNING MORE S AND SW MON AND THRU THE WK. WNDS SHUD PICK UP A BIT NXT WK WTH APPCH OF SFC BNDRY TUE OR WED...BUT CONDS STILL LUK TO BE BELOW SCA. SBY 67 86 67 89 / 10 10 10 10 OXB 70 83 69 87 / 10 20 10 10 ECG 74 89 73 91 / 40 30 30 30 ORF 74 87 72 88 / 40 20 20 20 PHF 70 91 70 93 / 40 20 20 20 AKQ 70 91 70 93 / 40 20 20 20 RIC 69 90 69 92 / 10 10 10 10 FVX 69 90 69 92 / 10 10 10 10 .AKQ... MD...NONE. NC...NONE. VA...NONE. NS
NCZ012-VAZ060-065>067-079>081-087-088-202000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 307 PM EDT SAT JUL 20 2002 SCATTERED THUNDERSTORMS...A FEW WITH VERY HEAVY RAIN...WILL CONTINUE TO MOVE ACROSS SOUTH CENTRAL VIRGINIA...GENERALLY SOUTH OF A PRINCE EDWARD TO SOUTHERN PRINCE GEORGE LINE IN VIRGINIA...ON INTO PORTIONS OF NORTHAMPTON COUNTY NORTH CAROLINA...THROUGH 400 PM. RAINFALL RATES OF 1 TO 2 INCHES FROM THESE STORMS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. 25
NCZ012-VAZ065-066-079>081-087-088-092-202100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 402 PM EDT SAT JUL 20 2002 SCATTERED THUNDERSTORMS...A FEW WITH VERY HEAVY RAIN...WILL CONTINUE TO MOVE ACROSS SOUTH CENTRAL VIRGINIA...GENERALLY SOUTH OF A LUNENBURG COUNTY TO SOUTHERN PRINCE GEORGE COUNTY LINE IN VIRGINIA...ON SOUTH INTO WESTERN AND CENTRAL SECTIONS OF NORTHAMPTON COUNTY NORTH CAROLINA...THROUGH 500 PM. RAINFALL RATES OF 1 TO 2 INCHES FROM THESE STORMS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. 25
NCZ012-VAZ087>089-092-093-202100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
420 PM EDT SAT JUL 20 2002
...STRONG THUNDERSTORMS MOVING THROUGH SOUTH CENTRAL VIRGINIA...
AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM 4 MILES
NORTH OF HOMEVILLE TO 4 MILES NORTH OF DAHLIA TO 14 MILES SOUTHWEST
OF GUM FORKS...MOVING EAST AT 20 MPH. THE STRONGEST STORM WAS NEAR
EMPORIA.
THUNDERSTORMS WILL BE NEAR
WAVERLY AND DAHLIA AT 425 PM
LUMBERTON AND ADAMS GROVE AT 430 PM
CLARESVILLE AND LITTLETON AT 435 PM
JOYNER AND DREWRYVILLE AT 440 PM
GARYSBURG AND BRYANTS CORNER AT 445 PM
DENDRON AND WAKEFIELD AT 450 PM
RAINFALL RATES OF 1 TO 2 INCHES FROM THESE STORMS WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AND POOR DRAINAGE AREAS. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF
UNKNOWN DEPTH. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN
DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE
STORMS PASS. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THESE STORMS.
25
&&
LAT...LON 3708 7711 3677 7742 3664 7755 3629 7794
3630 7736 3664 7697 3708 7653NCZ012-VAZ087-092-202130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 446 PM EDT SAT JUL 20 2002 ...MERGING THUNDERSTORMS JUST SOUTHEAST OF EMPORIA... AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 3 MILES NORTHEAST OF SEABOARD...MOVING SOUTHEAST AT 5 MPH. THESE STORMS ARE MERGING WITH A STRONG THUNDERSTORM MOVING NORTHWARD THROUGH NORTHERN NORTHAMPTON COUNTY NORTH CAROLINA. THE RESULTING THUNDERSTORMS WILL PRODUCE TORRENTIAL RAIN...WIND GUSTS TO 50 MPH AND NEARLY CONTINUOUS DEADLY LIGHTNING...AS THEY MOVE THROUGH SOUTHEAST GREENSVILLE COUNTY...NORTHERN NORTHAMPTON COUNTY AND EXTREME SOUTHWEST SOUTHAMPTON COUNTY THROUGH 530 PM. THE THUNDERSTORMS WILL BE NEAR... SEABOARD AT 445 PM MARGARETTSVILLE AT 500 PM BRANCHVILLE AT 530 PM RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL AFTER THE STORMS PASS. SAMMLER && LAT...LON 3653 7765 3642 7748 3654 7716 3672 7743
The Norfolk radar (KAKQ), 56 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
1 thunderstorm wind. Local standard time, as filed.
Large limbs down. Limbs blocking Route 58.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309760.